Arizona, 2005Flash Flood in Arizona, August 9, 2005
August 9, 2005 · NWS FGZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:25 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST TUE AUG 9 2005
.SYNOPSIS...AMPLE MOISTURE OVER NORTHERN ARIZONA WILL CONTINUE TO
FUEL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE
WEEK. EXPECT NEAR NORMAL TEMPERATURES WITH LIGHT WINDS...GUSTY WINDS
NEAR STORMS.
&&
.DISCUSSION...THUNDERSTORM CLUSTER OVER SOUTHERN NEVADA CONTINUES TO
PROPAGATE SOUTHWARD ALONG THE WESTERN BORDER OF OUR CWA THIS
AFTERNOON. EXPECT THAT OUTFLOWS FROM THESE STORMS WILL HELP CONTINUE
OTHER THUNDERSTORM ACTIVITY IN YAVAPAI COUNTY THIS EVENING. AREAS
NORTH AND EAST OF THE MOGOLLON RIM WERE SLOW TO CONVECT TODAY
BECAUSE OF THE DEBRIS CLOUDS THIS MORNING. EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP IN THE NORTHEAST THIS
EVENING AS WELL. VERY LITTLE CHANGE IS SEEN FOR THE NEXT TWO DAYS AT
LEAST...WITH MODERATE TO HIGH GRADE SEASONAL POPS THROUGH THE WORK
WEEK. MODELS SUGGEST SOME SLIGHT DRYING ALOFT FROM THE SOUTHWEST AND
WEST BEGINNING ON THURSDAY AND INTO NEXT WEEK. HAVE LOWERED POPS
SOME FOR LATE THIS WEEK. WILL HAVE TO WAIT AND SEE IF THIS DRYING IS
REAL OR NOT. CURRENT SATELLITE PW/S ARE AT LEAST 1.5 INCHES SOUTH
AND SOUTHWEST OF ARIZONA WHERE THE GFS ORIGINATES THIS DRYING.
&&
.AVIATION...FOR 00Z PACKAGE...SCT AFTERNOON SHRA AND TSRA ARE
EXPECTED TO DECREASE AFTER SUNSET THIS EVENING...WITH AREAL COVERAGE
OF STORMS DROPPING TO BELOW 15 PERCENT AFTER 04Z. EXPECT SHRA AND
TSRA TO REDEVELOP AGAIN TOMORROW BETWEEN 19Z-20Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
MAS/CK
Hazardous weather outlook, Aug 9, 10:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 9 2005
AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA TODAY LEADING TO
A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. EXPECT
A FEW RAIN SHOWERS THIS MORNING TO TRANSITION TO LATE MORNING
THUNDERSTORMS OVER THE HIGHER TERRAIN. THESE THUNDERSTORMS WILL
GENERALLY MOVE TOWARD THE NORTH AND INTO LOWER ELEVATION LOCATIONS
DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT TODAY
WILL BE STRONG STORMS PRODUCING HEAVY RAINFALL IN SHORT PERIODS OF
TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SUBTROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN ARIZONA
DURING THIS PERIOD WITH A CONTINUED DAILY THREAT OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WITH THE LARGE AMOUNT OF MOISTURE
IN PLACE OVER NORTHERN ARIZONA...THE PRIMARY THREAT WILL CONTINUE
TO BE HEAVY RAINFALL IN SHORT PERIODS OF TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- August 9, 3:00 PM MST to 6:30 PM MST
- Where
- Coconino County, Winona
- Measured
- 5
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.200, -111.400
Heavy rain (up to 5 inches) caused flooding along Townsend-Winona Road. One home had two inches of water in it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 9, 20052 deaths · $300,000 · 1 event
- Hail in Nebraska, August 9, 2005$500,000 · 0.88 in hail · 2 events
- Flash Flooding and Damaging Wind in California, August 9, 2005$280,000 · 54 kt wind · 7 events
- Lightning Strike in Arizona, August 9, 2005$350,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 9, 2005$200,000 · 1 in hail · 11 events
- Damaging Wind in Iowa, August 9, 2005$150,000 · 69 kt wind · 1 event
- Flash Flood and Flood in Maryland, August 9, 2005$100,000 · 2 events
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Damaging Wind in Iowa, August 9, 2005$100,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 9, 2005$34,000 · 1.75 in hail · 22 events
- Flash Flood in Arizona, August 9, 2005$50,000 · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2005$38,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471158.